Vancomycin-induced Linear IgA Bullous Dermatosis: DISCUSSION

Although drug-induced LABD is uncommon, its incidence has been steadily increasing in frequency in recent years. Several drugs have been implicated as the cause of LABD, vancomycin being the most frequent. LABD can occur anytime from 1 day to 1 month following the initial administration of vancomycin. In addition to the usual vesicul- obullous presentation, vancomycin-induced LABD can also appear as erythematous papules, erosions, urticarial lesions, and eczematous patches. The histological features may be similar to other vesi- culobullous diseases, but direct immunofluorescence microscopy commonly demonstrates a characteristic linear band of IgA along the basement membrane zone. Due to the heterogeneous clinical features, LABD must be differentiated from a number of diseases including pemphigus vulgaris, bullous pemphigoid, dermatitis herpetiformis, and erythema multiforme.

The etiology of LABD is yet to be fully elucidated, but some have reported the presence of a group of autoantigens that have been found to be targets in the idiopathic form of LABD. Of note, the 97kD ectodomain of the 180kD bullous pemphigoid antigen and type-VII collagen are two of the most commonly identified antigens, and may play a role in pathogenesis. In the case of drug- induced LABD, there are far fewer cases that have been reported, and thus it has been harder to characterize the target antigen involved. Two studies have found antibodies to the 230kD antigen, the 97kD antigen, and type-VII collagen in non- vancomycin drug-induced LABD, and one study reported two patients with vancomycin-induced LABD with autoantibodies against BP 180 and LAD 285. buy cialis soft tabs

The severity of the reaction does not appear to correlate with serum vancomycin levels. In nearly all the reported cases of vancomycin-induced LABD, the bullous eruption resolved after discontinuing vancomycin. In occasional cases, dapsone or predniso- lone was used as an alternative to stopping the antibiotic. However, in case of persisting disease, other etiologic factors must be considered.

Drug-induced LABD shows some different charac-teristics compared to the idiopathic variant. Recent reviews suggest that in drug-induced LABD, mucosal or conjunctival lesions are lacking, while up to 40% of patients with idiopathic LABD have mucosal involvement. Also, in drug-induced LABD, there is remission and clearance of immune deposits upon withdrawal of the drug, whereas only 10~50% of patients with idiopathic LABD have spontaneous remission. Reports also show patients with drug- nduced LABD tend to be older than patients with idiopathic LABD.

Table 1. Summary of the reported cases of vancomycin-induced LABD in Korea

No.

Age/Sex

Comorbid disease

Distribution of lesions

Treatment

Time to resolution

Reference

1

70/F

Pyogenic arthritis

Trunk, extremities

DC vancomycin

2 days

10

2

70/M

Pyogenic arthritis

Trunk, genitalia,

DC vancomycin

2 weeks

11

lower extremities

Dapsone

3

45/F

Urinary tract infection

Trunk, extremities

DC vancomycin

2 weeks

Our case

Our patient represents a typical case of vancomycin- nduced LABD. She was diagnosed with a persistent urinary tract infection, and was first treated with vancomycin. After 13 days of treatment, pruritic, multiple, tense vesicles with an erythematous base and confluent erythematous papules and plaques suddenly appeared on the trunk, inguinal areas, and upper thighs. Fluconazole was administered after the appearance of the skin manifestations; furthermore, the skin lesions resolved spontaneously after the discontinuation of vancomycin; therefore, vancomycin was considered to be the most etiologic factor. Histological findings showed a subepidermal blister with an inflammatory infiltrate, and direct immuno- fluorescence revealed a characteristic linear band of IgA. Based on these findings, a diagnosis of vanco- mycin-nduced LABD was able to be made without much difficulty. Table 1 summarizes the three cases of vancomycin-induced LABD reported to date in Korea including this case. Our case differs in that the age of our patient is relatively younger than those of the previously reported cases, which indicates that old age, though relevant, is not a requisite factor in the pathogenesis of drug-induced LABD.
generic viagra online

Vancomycin use has been increasing steadily due to the recent rise in the rate of MRSA infection and it is of even more importance to recognize the symptoms of drug complications. However, it is not always easy to identify the causative drug in LABD, since most patients are on a multi-drug regimen. Therefore, for any patient who presents with an acute outbreak of vesicles centered mainly on the trunk and extremities brought on by the initiation of a certain drug, a diagnosis of linear IgA bullous dermatosis must be considered.

About

So Many Advances in Medicine, So Many Yet to Come